A recent patient of mine just had a breast augmentation. She is thrilled with the change in her figure, and loves her results, but noticed about 1 week after her operation that she started feeling pain, electrical shocks, and pins and needles around her breast, especially going towards her areolae and nipples.
So, what is it?
Nerves and Swelling/ Paresthesia and Dysesthesia
The feelings of “electrical shocks” (medical term = paresthesia) and “pain” or “uncomfortable feeling” (medical term = dysesthesia) are fairly common after breast augmentation.
There are nerves that supply sensation and feeling to the overall breast and nipple. When you have a breast augmentation procedure, the surgery will cause some swelling, compressing the nerves in the area. As the swelling goes away, the nerve feeling becomes more normal, and the nerves respond by sending signals of “electrical shock”, “pins and needles”, “pain”, or other similar feelings toward the nipple and in the overall breast.
What To Do?
Fortunately or unfortunately, there’s not much to do except let the swelling go down. Icing and elevating your chest will help reduce any swelling in your breast augmentation area.
Wearing a good surgical support bra or sports bra will also help, since the less motion your breasts have after surgery, the less “paresthesia” and “dysesthesia” you will feel.
Pain medicine and anti-inflammatory medications may also help to reduce the pain and swelling, but take it with the advice of your plastic surgeon- too many anti-inflammatories right after your breast augmentation procedure may actually cause any post-op swelling and bruising to linger.
When Will It Go Away?
Typically, these feelings will rapidly go away several weeks after surgery. As long as your swelling after your breast augmentation goes away, then your nerves in your breasts will settle down, and should revert to more normal feelings in your breasts over time.
Have any comments? Want to share this article? Please feel free to ask questions below, leave some comments, or share with your friends.